Gaussian Whittle–Matérn fields on metric graphs

David Bolin, Alexandre B. Simas, Jonas Wallin

Research output: Contribution to journalArticlepeer-review

Abstract

We define a new class of Gaussian processes on compact metric graphs such as street or river networks. The proposed models, the Whittle–Matérn fields, are defined via a fractional stochastic differential equation on the compact metric graph and are a natural extension of Gaussian fields with Matérn covariance functions on Euclidean domains to the non-Euclidean metric graph setting. Existence of the processes, as well as some of their main properties, such as sample path regularity are derived. The model class in particular contains differentiable processes. To the best of our knowledge, this is the first construction of a differentiable Gaussian process on general compact metric graphs. Further, we prove an intrinsic property of these processes: that they do not change upon addition or removal of vertices with degree two. Finally, we obtain Karhunen–Loève expansions of the processes, provide numerical experiments, and compare them to Gaussian processes with isotropic covariance functions.

Original languageEnglish (US)
Pages (from-to)1611-1639
Number of pages29
JournalBernoulli
Volume30
Issue number2
DOIs
StatePublished - May 2024

Keywords

  • Gaussian processes
  • networks
  • quantum graphs
  • stochastic partial differential equations

ASJC Scopus subject areas

  • Statistics and Probability

Fingerprint

Dive into the research topics of 'Gaussian Whittle–Matérn fields on metric graphs'. Together they form a unique fingerprint.

Cite this